Skip to content
Includes Expert Content
37 yrs old. No periods for 10 yrs. 8mm thick uterus lining. Low estrogen, low testosterone.
avatar
Mamallamaa posted:
After my last child was born my period never came back. No complaints there as I was done having kids. Slowly I started getting more symptoms each year that grew worse and worse. Low libido, extreme bloating (I'm super skinny and sometimes appear pregnant just in the abdomen area), hair thinning, soaking wet night sweats, foggy memory, fatigue, painful intercourse, excess sweating. Skin & vaginal dryness. I've always been on birth control pill as we were done having children. Finally got my doctor to do bloodworm & showed low levels of estrogen & testosterone. Pelvic ultrasound showed 8mm lining. Pap was normal. Dexa scan was normal. Started testosterone & estrogen bio identical hormone creams. Do I need a D&C to check the lining that has been unshod for over 10 years to make sure it hasn't turned abnormal. 2 doctors said yes, 2 doctors said no.
Reply
 
avatar
jamie7571 responded:
if it will help you to know for sure on whats going on than have it done. I have never had or heard anyone having a Dand C so im not sure if it is painfull or not. But to put your mind at ease than have it done
 
avatar
Anon_6061 responded:
If I understand you correctly, you're saying you haven't had a "period" since age 27 or 28 even though you've been on birth control pills (I assume you were taking the week of placebo pills versus taking the active pills continuously).

You said your estrogen and testosterone levels were low. Was an FSH (blood) test done? Generally, a high FSH (follicle stimulating hormone) along with a low estradiol level and having gone without a period for a full year is indicative of menopause. But I believe you have to be off birth control pills for 6 weeks or so for this testing to be accurate.

Have you by any chance seen an endocrinologist for a complete endocrine workup (thyroid, pituitary, parathyroid, adrenals)? These links about Premature Ovarian Failure may be helpful -
http://www.ipofa.org/information_center.asp
http://www.runmyclub.com/IPOFA/ClientFiles/English%20Fact%20Sheet.pdf

Sometimes a course of a progestin will force a bleed but since you weren't having a period on BCP's, I don't know if this would work or not. But an 8mm lining isn't very thick. According to Wikipedia, the average lining thickness is 6.7mm so you're not much over that. I believe Nurse Practitioner Jane has posted that 12-15mm is considered thick. Even though you weren't having a bleed with the BCP's, the progestin probably helped keep your lining in the average range.

Now that you're on estrogen and testosterone, are you taking a progestin to protect your uterus?
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear Mamallamaa: What An_6061 has raised is true (as usual), but I would like to add some additional input. Yes, an 8 mm thick uterine lining could be seen with birth control pill (BCP)use. A BCP exposed lining can even be 3-5 mm.

Hormone levels taken when one is on BCPs may not be very useful. The estrogen blood tests routinely used are for our ovarian estrogens--not ethinyl estradiol (estrogen used in BCPs). So the test will show very low estrogen levels in BCP users--despite all the estrogen she is taking (doses in BCPs are 5-7 times higher than in HRT).

Testosterone will be lower in BCP users, too. The estrogen in a BCP stimulates the liver to make more binding proteins (SHBG). SHBG binds testosterone making it inactive, and drives down testosterone production. This is why BCPs are used for acne and unwanted facial hair (testosterone side effects).

OK, to answer your questions. I would cast my vote with the two MDs that said "D&C not necessary". BCPs contain both estrogen and synthetic progesterone. Simply stated, if the uterine lining is like grass or lawn, estrogen is like the fertilizer (causes a thickening of the lining ), and progesterone is like the lawnmower (keeps the lining thin by three different mechanisms). This is why DepoProvera (high dose synthetic progesterone) brings about a thin lining, and why BCP (relatively progesterone dominant) bring about shorter, lighter periods. BCPs were designed to be progestin dominant to prevent the lining getting thick.

Finally, some women on the newest low dose BCPs do get some vaginal dryness. This can be improved by changing the brand or formula of her BCP. If you are still on a BCP, I'm not sure I would add additional estrogen or testosterone creams--just a personal opinion (which I rarely share here). An_6061 suggested an endocrinologist -type evaluation. That is a reasonable suggestion.

Yours,
Jane


Helpful Tips

Hysterectomy
I am having heavy bleeding and sever pain with it every month that it affects my daily living when I have it I even had to drop out of ... More
Was this Helpful?
16 of 27 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.